n South African Medical Journal - Neuroleptic malignant syndrome in adolescents : four probable cases in the Western Cape : original article
|Article Title||Neuroleptic malignant syndrome in adolescents : four probable cases in the Western Cape : original article|
|© Publisher:||Health and Medical Publishing Group (HMPG)|
|Journal||South African Medical Journal|
|Publication Date||Jun 2011|
|Pages||405 - 405|
|Keyword(s)||University of Cape Town|
Background. Neuroleptic malignant syndrome (NMS) is a rare side-effect of neuroleptic medication. Most NMS reports have been on adults, and the incidence in children and adolescents is unknown.
Objective. This report reviews cases of NMS to highlight possible risk factors for the development of NMS in adolescents.
Method. Four cases of probable NMS in adolescents diagnosed in the Western Cape between February 2009 and March 2010 are presented.
Results. Risk factors in the development of the syndrome in adolescents in the Western Cape may be male gender, polypharmacy, the use of zuclopenthixol acetate (clopixol acuphase), a previous history of extra-pyramidal side-effects or NMS, and a history of substance misuse - in particular methamphetamine.
Conclusion. Caution must be applied in the apparent overuse of intramuscular antipsychotics, and especially zuclopenthixol acetate (clopixol acuphase), in neuroleptic-naïve and agitated psychotic adolescents where the short-term use of benzodiazepines is more appropriate.
Article metrics loading...